Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS North Platte, NE

August 4, 2019Keith County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2019, 7:38 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 7:38 PM MDT (01:38 UTC)
Expired
Aug 4, 2019, 8:15 PM MDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS53 KLBF 050138
SVRLBF
NEC101-111-135-050215-
/O.NEW.KLBF.SV.W.0178.190805T0138Z-190805T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
838 PM CDT Sun Aug 4 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perkins County in southwestern Nebraska...
  Eastern Keith County in southwestern Nebraska...
  West central Lincoln County in southwestern Nebraska...

* Until 915 PM CDT/815 PM MDT/.

* At 837 PM CDT/737 PM MDT/, a severe thunderstorm was located near
  Keystone, or 12 miles northeast of Ogallala, moving southeast at 35
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Sutherland, Paxton, Keystone, Sutherland Reservoir State Recreation
  Area, Sarben, Roscoe, Kingsley Dam, Big Bald Hill, Coker,
  O'Fallons, Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 95 and 106.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 133 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across the north side of Lake McConaughy. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 4131 10176 4140 10165 4140 10140 4118 10100
      4088 10141
TIME...MOT...LOC 0137Z 307DEG 29KT 4121 10150 

HAIL...1.00IN
WIND...70MPH
 
$$

Jurgensen/CLB
1 follow-up statement
862 
WWUS53 KLBF 050148
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
848 PM CDT Sun Aug 4 2019

NEC101-111-135-050215-
/O.CON.KLBF.SV.W.0178.000000T0000Z-190805T0215Z/
Perkins NE-Keith NE-Lincoln NE-
848 PM CDT Sun Aug 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR NORTHEASTERN PERKINS...EASTERN KEITH AND WEST
CENTRAL LINCOLN COUNTIES...

At 847 PM CDT/747 PM MDT/, a severe thunderstorm was located near
Keystone, or 13 miles northeast of Ogallala, moving southeast at 25
mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Sutherland, Paxton, Keystone, Sutherland Reservoir State Recreation
Area, Sarben, Roscoe, Kingsley Dam, Big Bald Hill, Coker, O'Fallons,
Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 95 and 106.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 133 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 10176 4140 10165 4140 10140 4118 10100
      4088 10141
TIME...MOT...LOC 0147Z 304DEG 21KT 4121 10148 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:47 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 4, 5:47 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
647 PM CDT Sun Aug 4 2019

.SHORT TERM...(This evening through Monday night)
Issued at 352 PM CDT Sun Aug 4 2019

The main concern this forecast period is thunderstorm development
this afternoon and evening. Thunderstorms will continue to
develop across northwest Nebraska this afternoon. There is some
inconsistencies with the models in how far eastward the
thunderstorms will sustain themselves. Leaned more with HRRR and
HREF where storms will form into a cluster across northern
Nebraska and drop southeastward but should enter a less favorable
environment and will begin to diminish before reaching portions
of southwest and central Nebraska.

Storms that occur late this afternoon and evening have the
potential to become strong to severe, with the main hazards being
strong winds, large hail and heavy rain potential. The best chance
for severe thunderstorms will be across northwestern Nebraska,
mainly along and west of a line from Kilgore to Ellsworth.

A cold front will push through the area on Monday. There is a
chance of thunderstorms Monday afternoon and evening in
association with the cold front. At this time the severe threat
looks to be marginal as storms may develop behind the cold front
in a less favorable environment for severe storms but with the
amount of moister in the area could have the potential for heavy
rainfall.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 PM CDT Sun Aug 4 2019

Surface high pressure will sit over the Central Plains Tuesday
into Wednesday before a frontal boundary moves through the area
Wednesday evening. Highs will remain seasonal in the 80s, with
slight chances of thunderstorms on Tuesday afternoon and evening.
A better chance of widespread thunderstorms will be Wednesday
afternoon in association with the cold front. Cooler temperatures
on Thursday and Friday with highs only in the upper 70s to low
80s. There will be a chance of thunderstorms Thursday through
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Aug 4 2019

Scattered thunderstorms across the central Sandhills to near VTN
will continue to push south and east this evening. Expect quickly
improving conditions at VTN with return to VFR by 05/01z. Rain and
storms will move into TIF/ANW/ONL areas by 05/02-04z timeframe and
be capable of brief strong winds up to 35 knots and visibility
less than 1 mile with RA+. Confidence in impacts at LBF are low at
the moment so have limited wording to VCSH for now with possible
amendments to come later.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Jurgensen
Hazardous weather outlook, Aug 4, 2:40 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Sun Aug 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Sun Aug 4 2019 /240 PM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms across the northwest Sandhills, mainly
northwest of a line from Valentine through Thedford and Ellsworth
will be capable of producing large hail, strong wind gusts and
heavy rainfall this evening. Thunderstorms will track further
southeastward this evening into the Sandhills and portions of
southwest Nebraska and may produce small hail, gusty winds and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional scattered thunderstorms will move southeast across the
area Monday afternoon and evening. A few of these could be
severe.

An active pattern will bring chances for thunderstorms through
much of the week Tuesday through Saturday. Later forecasts will
determine any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Aug 4, 5:58 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
08/04/2019  M56 MPH          CHERRY             NE   ASOS

            ASOS STATION KVTN VALENTINE AIRPORT.

&&
Special weather statement, Aug 4, 6:37 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT Sun Aug 4 2019

NEZ005-024>026-036-037-094-050130-
Eastern Cherry NE-Hooker NE-McPherson NE-Western Cherry NE-Thomas NE-
Blaine NE-Logan NE-
737 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...EAST
CENTRAL HOOKER...NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON...WEST
CENTRAL BLAINE AND THOMAS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 737 PM CDT/637 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Seneca, or 9 miles west of Thedford, moving
southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Thedford, Halsey, Highway 83 crossing The Dismal River, Natwick and
Norway.

This includes the following highways...
 Highway 2 between mile markers 197 and 228.
 Highway 83 between mile markers 127 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4197 10090 4216 10066 4196 10017 4159 10063
TIME...MOT...LOC 0037Z 319DEG 24KT 4202 10075

Buttler
Special weather statement, Aug 4, 6:42 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 PM CDT Sun Aug 4 2019

NEZ006-008-009-050115-
Brown NE-Rock NE-Keya Paha NE-
742 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Springview, moving southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bassett, Springview, Long Pine, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Bobcat State Wildlife
Management Area, Pine Glen State Wildlife Refuge, Antelope Peak,
Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 182 and 126.
 Highway 20 between mile markers 244 and 259.
 Highway 12 between mile markers 36 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4273 10010 4292 9989 4271 9936 4245 9969
TIME...MOT...LOC 0041Z 308DEG 34KT 4270 9979

Jurgensen/CLB
Special weather statement, Aug 4, 6:58 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
758 PM CDT Sun Aug 4 2019

NEZ022-035-036-057-050145-
Arthur NE-McPherson NE-Garden NE-Keith NE-
758 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHEASTERN KEITH...
EAST CENTRAL GARDEN AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 845 PM
CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Arthur, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Haythorn Lake, Bucktail Lake, Bourquim Hill, Velma, Flatts,
Diamond Bar Lake, Bucktail and McKeag.

This includes the following highways...
 Highway 61 between mile markers 103 and 129.
 Highway 92 between mile markers 165 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4139 10204 4166 10201 4161 10127 4120 10143
TIME...MOT...LOC 0058Z 290DEG 22KT 4150 10185

Jurgensen/CLB
Special weather statement, Aug 4, 7:15 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
815 PM CDT Sun Aug 4 2019

NEZ025-026-036-037-059-050145-
McPherson NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
815 PM CDT Sun Aug 4 2019

...SPECIAL WEATHER STATEMENT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Halsey to 6 miles south of Tryon. Movement
was southeast at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Stapleton, Dunning, Halsey, Ringgold, Highway 83 crossing The Dismal
River, Shanklin Bluff and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 223 and 243.
 Highway 92 between mile markers 206 and 228.
 Highway 97 between mile markers 6 and 26.
 Highway 83 between mile markers 112 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4146 10105 4198 10027 4179 10003 4174 10011
      4174 10025 4164 10025 4124 10084
TIME...MOT...LOC 0115Z 327DEG 18KT 4188 10030 4146 10093

Jurgensen/CLB
Special weather statement, Aug 4, 7:25 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
725 PM MDT Sun Aug 4 2019

NEZ057-050215-
Keith NE-
725 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEITH COUNTY UNTIL 815
PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lemoyne, or 13 miles north of Ogallala, moving
southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paxton, Lemoyne, Keystone, Sarben, Roscoe, Kingsley Dam, Big Bald
Hill, Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 90 and 110.
 Highway 92 between mile markers 131 and 138.
 Interstate 80 in Nebraska between mile markers 129 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4134 10188 4140 10174 4140 10141 4131 10127
      4105 10127 4104 10125 4101 10125 4100 10158
TIME...MOT...LOC 0124Z 311DEG 31KT 4133 10167

Jurgensen/CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:24 PM MDTFlash Flood WarningLBFBrown, Cherry, Keya Paha3 hr
Aug 4, 6:37 PM MDTSpecial Weather StatementLBFThomas53 min
Aug 4, 6:42 PM MDTSpecial Weather StatementLBFKeya Paha33 min
Aug 4, 6:58 PM MDTSpecial Weather StatementLBFArthur47 min
Aug 4, 7:15 PM MDTSpecial Weather StatementLBFLogan30 min
Aug 4, 7:25 PM MDTSpecial Weather StatementLBFKeith50 min
Aug 4, 8:17 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson24 min
Aug 5, 2:32 AM MDTSpecial Weather StatementLBFKeith28 min
Aug 5, 2:43 AM MDTSpecial Weather StatementLBFPerkins32 min
Aug 5, 3:02 AM MDTSpecial Weather StatementLBFKeith43 min
Aug 5, 5:48 PM MDTSpecial Weather StatementLBFMcPherson42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.